Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 45, NWS Lake Charles, LA

November 7, 2018Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at Nov 7, 2018, 4:50 PM CST for Jefferson County, Orange County, Texas. It was in force for 115 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 7, 2018, 4:50 PM CST (22:50 UTC)
Expired
Nov 7, 2018, 6:45 PM CST
In force
115 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 65 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 7, 5:00 PM CSTFLASH FLOODGroves, TXMULTIPLE STREETS FLOODED IN PORT NECHES AND GROVES WITH AT LEAST 1 CAR STALLED ON TAFT AVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2811 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2811 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
459 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted.

105 
WGUS54 KLCH 072250
FFWLCH
TXC245-361-080045-
/O.NEW.KLCH.FF.W.0045.181107T2250Z-181108T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
450 PM CST WED NOV 7 2018

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  East central Jefferson County in southeastern Texas...
  Southeastern Orange County in southeastern Texas...

* Until 645 PM CST.

* At 450 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 3 to 4 inches of rain have 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Port Arthur, Nederland, Groves, Port Neches and Bridge City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 2997 9401 3006 9401 3004 9373 3000 9377
      2999 9379 3000 9379 2998 9383 2999 9386
      2997 9384 2997 9386 2996 9386 2993 9387
      2992 9389

$$

Tingler
1 follow-up statement
666 
WGUS74 KLCH 080042
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
642 PM CST WED NOV 7 2018

TXC245-361-080051-
/O.EXP.KLCH.FF.W.0045.000000T0000Z-181108T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson TX-Orange TX-
642 PM CST WED NOV 7 2018

...THE FLASH FLOOD WARNING FOR EAST CENTRAL JEFFERSON AND
SOUTHEASTERN ORANGE COUNTIES WILL EXPIRE AT 645 PM CST...

Flood waters are receding. Flooding is no longer expected to pose a 
threat unless heavy rain redevelops. Please continue to heed any 
remaining road closures.

LAT...LON 2997 9401 3006 9401 3004 9373 3000 9377
      2999 9379 3000 9379 2998 9383 2999 9386
      2997 9384 2997 9386 2996 9386 2993 9387
      2992 9389

$$

Tingler

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Nov 7, 4:50 PM CST, 0 minutes earlier.

Area forecast discussion, Nov 7, 4:50 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
450 PM CST Wed Nov 7 2018

.DISCUSSION...
CDFNT continuing to make slow but steady progress this afternoon,
and is just now entering the TX Lakes region into Central LA
based on SFC OBS and Visible satellite imagery. Boundary is
expected to continue SWD this evening, reaching near the coast by
around midnight. SCTD/NMRS convection is possible through the
evening, with coverage expected to decrease (though not completely
disappear) thereafter. Some potential for patchy fog during the
evening and overnight hours, primarily I-10 south through
midnight, then a little closer to the coast. Per shallow nature of
the front, very low stratus and BR is likely in the post-frontal
airmass. Temperatures by morning will be around 10 degrees cooler
than this morning, though it will still be quite humid.

The front is expected to continue SWD into the NW Gulf waters THU
morning, but will subsequently stall out roughly from CRP to PTN
within the deep layer W-E oriented flow. Perturbations in this
westerly flow aloft along with elevated MSTR/instability will keep
a risk of isolated/scattered convection in the forecast, with the
area otherwise shrouded in post-frontal cloud cover amid generally
mild afternoon temperatures.

Upper trof digging into the ERN CONUS THU night into FRI will
both sharpen the front and aid in driving it farther offshore, but
also result in increasing rain chances and the arrival of a much
cooler airmass. A brief reprieve in rain expected on SAT, with
rain chances increasing again SAT night into SUN as a shearing out
shortwave ejects east across the SRN Plains. Good rain chances
continue SUN night into MON as a deep upper trof digs into the
CENT/ERN CONUS. A strong cold front is expected late MON into TUE,
which will finally dry us out and could yield our first light
freeze for northern parts of the area.

13

&&

.MARINE...
A light onshore flow will continue this evening ahead of a slow
moving frontal boundary sagging into the area. Patchy fog is
possible over the nearshore Gulf waters and coastal lakes and
bays, with the risk of fog decreasing over the latter after
midnight as the front is forecast to reach near the coast by
that time. The front will then continue slowly south into the
Gulf waters where it is expected to stall out on Thursday. Strong
high pressure building into Southern Plains will finally drive
the front out of the area Thursday night into Friday, with a
strong offshore flow developing in its wake. Elevated offshore
flow will continue through the weekend as a reinforcing high
traverses Eastern U.S., with offshore flow becoming strong again
early next week as a robust surface high drops into the Plains.
Scattered to numerous showers and thunderstorms are possible
through the weekend.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  56  63  49  55 /  40  40  60  70
LCH  64  72  55  58 /  70  30  60  80
LFT  65  74  56  58 /  70  30  50  80
BPT  66  72  55  59 /  50  30  70  90

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.

&&
Hazardous weather outlook, Nov 7, 4:22 AM CST, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
422 AM CST Wed Nov 7 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
081030-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
422 AM CST Wed Nov 7 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Areas of fog, possibly dense, will continue through the early
morning hours before dissipating by around 10 AM. Isolated to
scattered showers will increase in coverage through the morning
with scattered thunderstorms developing during the afternoon.
Some of these storms will have the potential to produce frequent
cloud to ground lightning, gusty winds, and brief heavy downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered showers will move inland off the gulf of Mexico through
much of the day Thursday. Severe weather is not anticipated.

A stronger cold front will approach and move through the area
late Thursday night into Friday morning accompanied by widespread
showers and thunderstorms. While widespread severe weather is not
anticipated with this system, some of these storms will have the
potential to produce frequent cloud to ground lightning, gusty
winds, and brief heavy downpours.

Dry conditions will prevail Friday afternoon through Saturday
with precipitation chances returning late Saturday into Sunday as
a weak upper disturbance moves across the northern gulf. This will
be followed by another strong cold front swinging through the
area late Monday into Tuesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

GMZ430-432-435-450-452-455-470-472-475-081030-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
422 AM CST Wed Nov 7 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Areas of fog, possibly dense, will continue across the nearshore
waters before dissipating by around 10 AM. Isolated to scattered
showers will increase in coverage through the morning with
scattered thunderstorms developing during the afternoon. Some of
these storms will have the potential to produce frequent cloud to
ground lightning, gusty winds, and brief heavy downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered showers will move inland off the gulf of Mexico through
much of the day Thursday. Severe weather is not anticipated.

A stronger cold front will approach and move through the area
late Thursday night into Friday morning accompanied by widespread
showers and thunderstorms. While widespread severe weather is not
anticipated with this system, some of these storms will have the
potential to produce frequent cloud to ground lightning, gusty
winds, and brief heavy downpours. Strong offshore flow will
develop in the wake of this front with gusts to gale force
possible along with seas of 8 - 10 feet.

Dry conditions will prevail Friday afternoon through Saturday
with precipitation chances returning late Saturday into Sunday as
a weak upper disturbance moves across the northern gulf. This will
be followed by another strong cold front swinging through the
area late Monday into Tuesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

In the hours before

Special weather statement, Nov 7, 12:43 PM CST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1243 PM CST WED NOV 7 2018

LAZ041-071915-
Calcasieu-
1243 PM CST WED NOV 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CALCASIEU PARISH...

At 1243 PM CST, a strong thunderstorm was located over Holmwood, or 8
miles west of Hayes, moving east at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Holmwood and Bell City.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3011 9313 3015 9312 3019 9300 3016 9300
      3016 9294 3011 9293 3008 9295 3008 9300
      3007 9310
TIME...MOT...LOC 1843Z 257DEG 15KT 3011 9307

TWH
Special weather statement, Nov 7, 4:04 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
404 PM CST WED NOV 7 2018

LAZ029-072245-
Avoyelles LA-
404 PM CST WED NOV 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN AVOYELLES PARISH
UNTIL 445 PM CST...

At 404 PM CST, Doppler radar was tracking a strong thunderstorm near
Simmesport, moving northeast at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Simmesport, Cottonport, Plaucheville, Dupont, Big Bend and Hamburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3111 9170 3109 9172 3108 9171 3107 9171
      3105 9172 3099 9178 3098 9180 3091 9180
      3085 9196 3095 9211 3112 9182
TIME...MOT...LOC 2204Z 246DEG 14KT 3097 9187

Tingler

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 7, 5:50 AM CSTDense Fog AdvisoryLCHHardin, Jasper, Newton, Tyler3 hr
Nov 7, 4:22 PM CSTAreal Flood AdvisoryLCHJefferson, Orange113 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.